Pharmacokinetic interactions between contraceptives and antiepileptic drugs
COMMENT: This is a short review of an important subject especially for psychiatrists and neurologists. Apart from the usual warnings about inactivating the effects of oral contraceptives (OCs) by the antiepileptic potent CYP3A4 inducers (e.g., phenobarbital, phenytoin, etc), there is also a warning about the induction BY oral contraceptives of the UGTs responsible for lamotrigine and valproate. With traditional week-free OCs, levels of these two drugs will increase during that time ( and conversely they are decreased when OCs are present). There are 3 possible strategies. The authors suggest reducing lamotrigine by 25% during that week free of OCs. Two additional strategies which can also be used for valproate are: 1- switching to an OC that has no week-free period and are continuously given daily (e.g.., Seasonale) and 2- switching to a progesterone only OC which will not induce the UGTs. We know that lamotrigine is a substrate of UGT1A4 and UGT2B7 and that valproate inhibits the latter to cause the substantial increases in lamotrigine thought to predispose Stevens-Johnson syndrome. However, it is not clear which UGT ethinyl estradiol induces to increase the conjugation of lamotrigine. The authors also mention that other antiepileptic undergo glucuronidation, but it is not known if OCs induce the UGT that conjugate them as well.
ABSTRACT: Seizure2008 Mar;17(2):141-4. Pharmacokinetic interactions between contraceptives and antiepileptic drugs. Sabers A.
The occurrence of bi-directional drug interactions between antiepileptic drugs (AEDs) and combined oral contraceptives (OCs) pose potential risks of un-intended pregnancy and as well as seizure deterioration. It is well established that several of the older AEDs (carbamazepine, phenytoin and phenobarbital), are strong inducers of the hepatic cytochrome P450 (CYP) 3A4 enzyme system, and are associated with increased the risk of contraceptive failure. In addition, it is demonstrated that also some of the newer AEDs, oxcarbazepine and topiramate influence on the pharmacokinetics of OCs, which is thought to be due to a more selective induction of subgroups of the hepatic enzyme system. Estrogens containing OCs induce the glucuronosyltransferase and may reduce the plasma levels and the effect of AEDs cleared by glucuronidation. This has been most intensively studied for lamotrigine but also other AEDs, which undergoes glucuronidation processes, such as valproate and oxcarbazepine, may be affected by OCs. The magnitude of the drug-drug interactions show in general wide inter-individual variability and the change in the elimination rate is often unpredictable and can be influenced by a number of co-variants such as co-medication of other drugs, as well as genetic and environmental factors. It is therefore recommended that change in OC use is assisted by AED monitoring whenever possible.
Take a Risk Assessment
Simply enter the medications you’re currently on or plan to take. Click “Get Results” to see if your regimen puts you at risk for an adverse drug reaction.
YOUR GENELEX RISK ASSESSMENT RESULTS: